Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 63, NWS La Crosse, WI

June 28, 2019Allamakee County, Iowa

NWS La Crosse, WI issued this river flood warning at Jun 28, 2019, 10:31 AM CDT for Allamakee County, Iowa. It took effect at Jun 28, 2019, 12:34 PM CDT. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
Jun 28, 2019, 10:31 AM CDT (15:31 UTC)
In effect from
Jun 28, 2019, 12:34 PM CDT
Expired
Jun 30, 2019, 6:24 AM CDT
In force
42 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 47 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Upper Iowa River at Dorchester (DCHI4).

Action stage
11 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05388250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

246 
WGUS43 KARX 281531
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1031 AM CDT Fri Jun 28 2019

.Heavy rainfall overnight resulted in significant rises in water 
levels along the Upper Iowa River. Minor flooding is expected near 
near Dorchester Highway 76.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC005-290330-
/O.NEW.KARX.FL.W.0063.190628T1734Z-190630T1124Z/
/DCHI4.1.ER.190628T1734Z.190629T1200Z.190629T1724Z.NO/
1031 AM CDT Fri Jun 28 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Upper Iowa River at Dorchester Hwy 76.
* until Sunday morning.
* At 10:00 AM Friday the stage was 12.8 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage this evening and continue to rise 
  to near 15.8 feet Saturday morning. The river will fall below 
  flood stage Saturday afternoon.
* Impact...At 15.0 feet...Significant agricultural flooding begins.

&&
 
LAT...LON 4350 9125 4343 9123 4339 9152 4334 9161 4341 9161

$$
2 follow-up statements
183 
WGUS83 KARX 282356
FLSARX


Flood Statement
National Weather Service La Crosse WI
656 PM CDT Fri Jun 28 2019

.Minor flooding continues along the Upper Iowa River near
Dorchester Highway 76.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC005-291456-
/O.EXT.KARX.FL.W.0063.000000T0000Z-190630T0000Z/
/DCHI4.1.ER.190628T1913Z.190628T2130Z.190629T0600Z.NO/
656 PM CDT Fri Jun 28 2019

The Flood Warning continues for
  The Upper Iowa River at Dorchester Hwy 76.
* until Saturday evening...Or until the warning is cancelled.
* At  6:00 PM Friday the stage was 14.5 feet.
* Flood stage is 14.0 feet.
* Forecast...The river will continue to fall...Dropping below flood 
  stage by Saturday morning.
* Impact...At 14.0 feet...Lowland agricultural areas begin to flood.

&&
 
LAT...LON 4350 9125 4343 9123 4339 9152 4334 9161 4341 9161

$$

NMB
429 
WGUS83 KARX 290804
FLSARX


Flood Statement
National Weather Service La Crosse WI
304 AM CDT Sat Jun 29 2019

.Water levels along the Upper Iowa River near Dorchester Highway 76 
continues to fall.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC005-290834-
/O.CAN.KARX.FL.W.0063.000000T0000Z-190630T0000Z/
/DCHI4.1.ER.190628T1913Z.190628T2130Z.190629T0415Z.NO/
304 AM CDT Sat Jun 29 2019

The Flood Warning is cancelled for
  The Upper Iowa River at Dorchester Hwy 76.
* At  2:00 AM Saturday the stage was 13.4 feet.
* Flood stage is 14.0 feet.
* Fell below flood stage at 11:15 PM Friday.
* Forecast...The river will continue to fall to 11.7 feet by Sunday 
  morning.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 28, 6:13 AM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 28, 6:13 AM CDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
613 AM CDT Fri Jun 28 2019

.SHORT TERM...(Today through Saturday Night)
Issued at 231 AM CDT Fri Jun 28 2019

Currently, a broken line of thunderstorms associated with a mid
level shortwave trough/weak surface boundary was working
southeastward through the area early this morning. Otherwise,
temperatures as of 2 am were holding in the mid 60s to near 70.

For today, that weak surface boundary will be hovering across
central IA into southern WI. Models showing an impressive CAPE pool
in place south of this boundary with 0-3km MUCAPE values up to 5-6
kJ/kg. RAP Bufkit indicating cap eroding/auto-convecting in the
vicinity of this frontal boundary south of I-90. Fortunately, bulk
shear will be rather weak in the 15-20kt range and wet bulb zero up
around 13kft (warmer -melting bigger hailstones as they fall). So,
thinking we'll see scattered thunderstorms firing mainly south of I-
90 this afternoon with a few possibly containing up to quarter-size
hail and strong/gusty winds. CAMs show this convection moving south
and dying off later this evening with loss of surface heating.
Otherwise, a warm and increasingly humid day on tap for today with
highs topping off well into the 80s and dew points in the mid 60s to
lower 70s. This will push heat indices into the upper 80s to mid
90s.

Partly cloudy/quiet conditions expected Friday night with lows in
the 60s/lower 70s.

Mid/upper level ridge amplifies over the region Saturday, warming
temperatures into the mid 80s/lower 90s. These temperatures combined
with dewpoints in the upper 60s to lower 70s will produce heat
indices in the 90s to near 100.

Models show an MCS moving through the Northern Plains/northern MN
Saturday night -staying north of the area. Otherwise, fairly muggy
night with lows only dropping into the mid 60s/lower 70s along with
similar dew points.

.LONG TERM...(Sunday through Thursday)
Issued at 231 AM CDT Fri Jun 28 2019

Sunday could be a tricky forecast as the NAM/GFS show an MCS rolling
southeast into the area (north of I-94). This could throw a wrench
into our temperature forecast if cloud cover/scattered convection
decide to linger through the day. Model consensus yielding highs in
the upper 80s to the lower 90s, but will have to keep a close eye on
how MCS pans out.

A cold front pushes southeast into the area Sunday night/Monday for
a good  chance of thunderstorms. Will have to watch for the
possibility of severe storms as well with higher cape values in the
2.5-4 Kj/Kg range and bulk shear of 25-35kt.

Upper level ridge flattens out through the rest of the period with
several waves rippling through the more high-zonal flow. This will
keep shower/thunder chances in with near normal early July
temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 613 AM CDT Fri Jun 28 2019

Showers/storms slowly sinking southward of the KRST/KLSE airports
and should be clear of the area by 13z, leaving VFR conditions in
its wake. Expecting some regeneration of shra/ts this afternoon
along a lingering frontal boundary but thinking this activity will
remain south of the KRST/KLSE airports. Could see some lower mvfr
cloud cover after 08z tonight along with 3sm br given very moist
lower boundary layer from recent rain.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DAS
Hazardous weather outlook, Jun 28, 4:08 AM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
408 AM CDT Fri Jun 28 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
408 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue today mainly along and
south of I-90. A few of these storms will be capable of large
hail and strong to damaging winds. In addition, these storms will
be capable of heavy rainfall which could lead to some localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be on and off chances for thunderstorms from Sunday
afternoon through Thursday. At this time, it is too early to
determine if there is a threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Rainfall, hail, wind, or reports of any flooding today would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Local storm report, Jun 28, 9:41 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
941 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 AM     HEAVY RAIN       MELROSE                 44.13N 91.00W
06/28/2019  M3.25 INCH       JACKSON            WI   PUBLIC

&&

JSB
Local storm report, Jun 28, 10:05 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1005 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     HEAVY RAIN       2 WSW ROCHESTER         44.01N 92.51W
06/28/2019  M6.00 INCH       OLMSTED            MN   PUBLIC

            REPORTED AT 1195 W CIRCLE DR SW, ROCHESTER,
            MN 55902.

&&

JSB
Local storm report, Jun 28, 10:11 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     HEAVY RAIN       ALMA                    44.32N 91.91W
06/28/2019  M3.50 INCH       BUFFALO            WI   PUBLIC

&&

JSB
Local storm report, Jun 28, 10:16 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1016 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     FLASH FLOOD      2 N BYRON               44.07N 92.65W
06/28/2019                   OLMSTED            MN   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED FARMER LOST 40
            TO 60 CATTLE.

0730 AM     FLASH FLOOD      NEW HAMPTON             43.06N 92.32W
06/28/2019                   CHICKASAW          IA   PUBLIC

            STORM SEWERS ARE AT CAPACITY AND AS A RESULT
            THE WATER IS BACKING ONTO THE ROADS.

0658 AM     FLASH FLOOD      3 SW GENOA              44.08N 92.65W
06/28/2019                   OLMSTED            MN   PUBLIC

            CAMPGROUND FLOODED AT OXBOW PARK. AT LEAST 1
            CAR WAS FLOODED.

0555 AM     FLASH FLOOD      3 S WEST CONCORD        44.11N 92.90W
06/28/2019                   DODGE              MN   PUBLIC

            TRUCK TRIED TO DRIVE THROUGH A FLOODED AREA
            ALONG HIGHWAY 56 BETWEEN DODGE CENTER AND
            WEST CONCORD. IT WAS SWEPT OFF ROAD INTO A
            NEARBY FIELD. PASSENGERS ARE OK.

0555 AM     FLASH FLOOD      2 SE DOUGLAS            44.09N 92.54W
06/28/2019                   OLMSTED            MN   PUBLIC

            FLASH FLOODING ALONG WEATHERSTONE DRIVE
            NORTHWEST.

0542 AM     FLASH FLOOD      KASSON                  44.02N 92.75W
06/28/2019                   DODGE              MN   PUBLIC

            HIGHWAY 14 FLOODED IN BOTH DIRECTIONS.

0500 AM     FLASH FLOOD      2 SW WASIOJA            44.06N 92.85W
06/28/2019                   DODGE              MN   EMERGENCY MNGR

            NUMEROUS REPORTS OF ROADS UNDER WATER
            BEGINNING TO COME INTO DISPATCH ACROSS MUCH
            OF NORTHERN DODGE COUNTY.

0458 AM     FLASH FLOOD      4 S ROCHESTER           43.95N 92.47W
06/28/2019                   OLMSTED            MN   PUBLIC

            HIGHWAY US 63 FLOODED.

0430 AM     FLASH FLOOD      4 N STEWARTVILLE        43.91N 92.50W
06/28/2019                   OLMSTED            MN   OTHER FEDERAL

            RUNWAYS FLOODED AT ROCHESTER INTERNATIONAL
            AIRPORT.

&&
Local storm report, Jun 28, 10:28 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1028 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     FLASH FLOOD      CHATFIELD               43.84N 92.19W
06/28/2019                   FILLMORE           MN   PUBLIC

            COUNTY ROAD 2 IS FLOODED NEAR THE PARK.

&&

JSB
Local storm report, Jun 28, 10:30 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     HEAVY RAIN       HARMONY                 43.55N 92.01W
06/28/2019  M3.80 INCH       FILLMORE           MN   PUBLIC

            2.80 INCHES OF RAIN FELL OVERNIGHT.

&&

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:47 AM CDTSevere Thunderstorm WarningARXChickasaw, Clayton, Fayette, Winneshiek58 min

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.